Alert archive / Illinois / Flash Flood Warnings in 2013

Flash Flood Warning 60, NWS Lincoln, IL

September 8, 2013Knox County, Illinois

NWS Lincoln, IL issued this flash flood warning at Sep 8, 2013, 2:12 AM CDT for Knox County, Illinois. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2013, 2:12 AM CDT (07:12 UTC)
Expired
Sep 8, 2013, 8:00 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 86 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 3:00 AM CDTHEAVY RAIN 2.33Galesburg, ILON THE NORTHEAST SIDE OF TOWN. RAIN FELL IN LESS THAN 2 HOURS.
Sep 8, 6:30 AM CDTHEAVY RAIN 3.21Knoxville, IL
Sep 8, 7:00 AM CDTHEAVY RAIN 2.84Galesburg, IL
Sep 8, 7:30 AM CDTHEAVY RAIN 3.5Knoxville, IL
Sep 8, 7:49 AM CDTHEAVY RAIN 1.82Galesburg, ILSWOP OBSERVER. RAINFALL SINCE 1 AM.
Sep 8, 7:49 AM CDTHEAVY RAIN 3.22Gilson, ILSWOP OBSERVER. RAINFALL SINCE 1 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2013-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2013-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1403 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WGUS53 KILX 080712
FFWILX
ILC095-081300-
/O.NEW.KILX.FF.W.0060.130908T0712Z-130908T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
212 AM CDT SUN SEP 8 2013

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN KNOX COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 800 AM CDT

* AT 211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL ESTIMATES OF 2 TO 3 INCHES IN THE LAST HOUR  
  TO THE SOUTH OF GALESBURG AND TO THE WEST OF KNOXVILLE. AN         
  ADDITIONAL INCH OF RAIN MAY FALL IN THE NEXT HOUR OR TWO...LEADING 
  TO FLASH FLOODING OF COUNTY ROADS AND LOW LYING AREAS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GALESBURG...ABINGDON...GILSON...KNOXVILLE...MAQUON AND YATES CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4100 9027 4080 9003 4072 8998 4072 9037
      4090 9045 4100 9044

$$

SHIMON
1 follow-up statement
214 
WGUS73 KILX 081209
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
709 AM CDT SUN SEP 8 2013

ILC095-081224-
/O.CAN.KILX.FF.W.0060.000000T0000Z-130908T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOX IL-
709 AM CDT SUN SEP 8 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN KNOX
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4100 9027 4080 9003 4072 8998 4072 9037
      4090 9045 4100 9044

$$

SHIMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 11:05 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 7, 11:05 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1105 PM CDT Sat Sep 7 2013

.DISCUSSION...
ISSUED 835 PM CDT Sat Sep 7 2013

Weak cool front was located from extreme southern Wisconsin southwest
through south central Iowa early this evening. Several waves of low
pressure were noted on the boundary, which is effectively slowing
the southward push to the front. Convection has had a tough time
developing thanks to dry air at the low levels and a rather impressive
cap that has been in place from this afternoon through early this
evening. 00z ILX sounding showing sfc base cin of -293 j/kg with some
weak elevated instability noted, but that is with a parcel being
lifted at 650 mb and above! Not seeing any significant lift on
satellite other than the weak impulses drifting southeast into our
area about every two to three hours. Impressive accas field over
our area and to our west and northwest over Iowa but nothing has
been able to get organized.

Will make some downward adjustments to our precip chances but still
keep our evening scattered wording going. Later tonight as the front
approaches, will continue to keep low chance pops going. Update should
be out around 900 pm.

&&

.AVIATION...
ISSUED 1100 PM CDT Sat Sep 7 2013

Latest surface analysis indicating a weak cool front edging slowly
south from just north of ORD west-southwest thru southeast Iowa.
Widely scattered showers were occurring along the boundary and that
will be the main forecast concern overnight along with the potential
for some brief mvfr cigs immediately behind the cool front by dawn
Sunday, affecting mainly PIA and BMI. Rather low confidence on
placement of any showers tracking east southeast into our area
overnight so VCTS or VCSH should cover it as even if we do get a
shower to pass over a TAF site, cigs will remain VFR as it looks
now. Forecast soundings do try to bring some mvfr cigs south to north
central IL by morning which may affect PIA and BMI for a time in the
12z-16z time frame. Will continue with previous trends in keeping a
lower scattered group for now and see how the lower cigs progress
south overnight.

Forecast soundings also indicating the potential for some sct-bkn
cumulus to develop by late morning or early afternoon just behind
the frontal boundary...which by early afternoon should be south of
the TAF sites. Surface winds tonight will be light from a southeast
to south direction, and then as the front pushes thru the area, winds
will shift into an easterly direction at 7 to 12 kts on Sunday.

Smith
&&

.PREV DISCUSSION...
ISSUED 300 PM CDT Sat Sep 7 2013

SHORT TERM...Today through Tuesday

SPC added a slight risk of severe storms this evening from Lincoln
northward where 15% risk of large hail and damaging wind gusts as
cold front over central parts of WI & IA presses se into nw IL.
Increase pops to 30-50% across northern areas tonight due to this.
Vertical wind shear is 30-35 kts and have MLCAPES of 1500-2500
j/kg and helping support a small MCS over southern Lake Michigan.
Some develop of thunderstorms possible further sw across northern
IL and IL river valley by sunset and then progressing se over
central IL during tonight. Some patchy fog possible over area
overnight and if clouds are slower to move into southeast IL, fog
could become more widespread near the Wabash River overnight. Lows
in the mid to upper 60s.

Frontal boundary to be near central IL Sunday and continue a
chance of showers and thunderstorms. Still quite warm with highs
in the upper 80s to near 90F and humid dewpoints in the upper 60s.
SPC keeps the slight risk of severe storms for day2 over the
northern plains.

Even hotter conditions expected Monday and Tuesday with highs 90
to 95F Monday and in the 90s Tuesday with western areas in the
upper 90s as 590 dm 500 mb high pushes east into the mid ms valley.

LONG TERM...Tuesday night through Saturday

Models continue showing a cold front settling southward over IL
Wednesday night and will continue a chance of showers and
thunderstorms ahead of it Wednesday and along it Wednesday night.
Still very warm and humid Wed with highs in the upper 80s and
lower 90s. Drier and cooler conditions expected behind the front
late in the work week with highs in the low to mid 80s Thu and
75 to 80F on Friday. Lingered just a slight chance of convection
Thu south of I-72.

07

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 7, 3:11 PM CDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT SAT SEP 7 2013

ILZ027>031-036>038-041>043-081100-
DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-PEORIA-STARK-
TAZEWELL-WOODFORD-
311 PM CDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT DROPS
SOUTH INTO THE AREA. THERE IS A SLIGHT CHANCE FOR THE
THUNDERSTORMS TO PRODUCE DAMAGING WINDS AND SLIGHT HAIL SHOULD
STORMS DEVELOP LATER THIS AFTERNOON AND INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL LINGER ON SUNDAY AS THE COLD FRONT
SLOWLY PROGRESSES TOWARD SOUTHERN IL. ADDITIONAL CHANCES OF STORMS
WILL COME NEXT WEDNESDAY AND WEDNESDAY NIGHT AS THE NEXT COLD FRONT
MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS EVENING AFTER 6PM
SHOULD STORMS DEVELOP.

ILZ040-044>057-061>063-081100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-
MACON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-
VERMILION-
311 PM CDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT DROPS
SOUTH INTO THE AREA. NONE OF THE STORMS ARE EXPECTED TO BECOME
SEVERE... ALTHOUGH GUSTY WINDS MAY DEVELOP IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL LINGER ON SUNDAY AS THE COLD FRONT
SLOWLY PROGRESSES TOWARD SOUTHERN IL. ADDITIONAL CHANCES OF STORMS
WILL COME NEXT WEDNESDAY AND WEDNESDAY NIGHT AS THE NEXT COLD FRONT
MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

ILZ066>068-071>073-081100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
311 PM CDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATER TONIGHT AS A COLD FRONT
DROPS SOUTH INTO THE AREA. NONE OF THE STORMS ARE EXPECTED TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL LINGER ON SUNDAY AS THE COLD FRONT
SLOWLY PROGRESSES TOWARD SOUTHERN IL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

HJS

In the hours before

Special weather statement, Sep 8, 1:38 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
138 AM CDT SUN SEP 8 2013

ILZ027-036-080745-
FULTON-KNOX-
138 AM CDT SUN SEP 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FULTON AND SOUTHERN KNOX
COUNTIES UNTIL 245 AM CDT...

AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KNOXVILLE...OR 7 MILES SOUTHEAST OF
GALESBURG...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  GILSON...
  MAQUON...
  LONDON MILLS...
  FAIRVIEW...
  FARMINGTON...
  YATES CITY...

OTHER LOCATIONS AFFECTED INCLUDE...EAST GALESBURG...DELONG AND MIDDLE
GROVE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4092 8999 4073 8999 4057 8999 4067 9027
      4082 9044 4106 9044
TIME...MOT...LOC 0638Z 318DEG 11KT 4086 9032

SHIMON
Local storm report, Sep 8, 1:51 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
151 AM CDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND DMG     GALESBURG               40.95N 90.38W
09/08/2013                   KNOX               IL   EMERGENCY MNGR

            LARGE TREE LIMBS DOWN AND POWER OUT.

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 1:38 AM CDTSpecial Weather StatementILXKnox67 min
Sep 8, 1:47 AM CDTSevere Thunderstorm WarningILXKnox43 min
Sep 8, 3:18 AM CDTSpecial Weather StatementILXFulton57 min
Sep 8, 3:21 AM CDTSevere Thunderstorm WarningILXFulton54 min
Sep 8, 4:05 AM CDTSevere Thunderstorm WarningILXFulton40 min
Sep 8, 4:10 AM CDTFlash Flood WarningILXFulton6 hr

Nearby

Flash Flood Warnings in Illinois, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.